Kansas, 2017

Flash Flood and Hail in Kansas, July 2, 2017

July 2, 2017 · NWS DDC · 2 events in 2 counties and zones

Moisture and instability increased significantly as S/SE flow drew increasing dew points northward. 5 inch by sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Moisture and instability increased significantly as S/SE flow drew increasing dew points northward. Precipitable water climbed to near 1.5 inch by sunrise. Thunderstorms initiated on the mountains of northern New Mexico late in the afternoon on the 1st, and then propagated into the Texas panhandle by midnight as they grew upscale into an organized thunderstorm complex. This system caused flash flooding in Ellis and sub-severe hail in Ness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 2:00 AM CST, 2 hours earlier.

Area forecast discussion, Jul 2, 2:00 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
300 AM CDT Sun Jul 2 2017

...UPDATE TO LONG TERM...

.SHORT TERM...(Today and tonight)
Issued at 1215 AM CDT Sun Jul 2 2017

Short range models continue to indicate a series of H5 vort maxima
associated with a shortwave trough, ejecting out of the Colorado Rockies
into the Western High Plains late Sunday afternoon providing the focus
for possible thunderstorm development late in the period. Regardless
of a weak flow aloft, a prevailing southerly flow will continue to draw
moisture into central and eastern portions of southwest Kansas ahead
of an anchored surface low across southeast Colorado. Along with steep
low/mid level lapse rates and increasing instability, this will set
the stage for possible thunderstorms late this afternoon through the
overnight time frame. Outside of an initial shot out west near the
Colorado border late this afternoon, the best chance for isolated to
widely scattered thunderstorm develoment is expected to be further
east across central portions of Kansas.

A prevailing southerly flow will enhance warm air advection into western
Kansas today, pushing H85 temperatures well up into the mid to upper
20s(C). Highs are expected to climb well up into the 90s(F) this afternoon.
Look for lows down into the 60s(F) tonight.

.LONG TERM...(Monday through Saturday)
Issued at 257 AM CDT Sun Jul 2 2017

Although a weak westerly flow aloft will prevail across the Western
High Plains Monday, medium range models show yet another weak upper
level shortwave transitioning eastward across the region early in
the period. Considering a prevailing southerly flow will continue to
draw moisture up into much of Kansas increasing instability, thunderstorms
are likely to develop late afternoon into early evening as steepening
low/mid level lapse rates weaken any capping. Based on the projected
location of the surface low across the high plains, the best chance
for precip is expected to be across central and eastern portions
of western Kansas where forcing associated with a frontal boundary
attendant to the surface low is generally forecast to set up.

Thunderstorm chances continue into Tuesday as H5 vort maxima drop
southward across the Western High Plains on the front side of an
amplifying upper level ridge across the Intermountain West. Sufficient
moisture/instability will once again create conditions conducive to
thunderstorm development late Tuesday afternoon into Tuesday evening.
A drier pattern is then forecast mid to late week as the bulding ridge
of high pressure in the Intermountain West begins to shift/expand ever
so slightly eastward. With little change to the general air mass during
the period, expect highs mainly in the 90s(F) each day through the
end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1207 AM CDT Sun Jul 2 2017

VFR conditions will prevail at all TAF sites through late Sunday
evening. Southerly winds 10 to 20kt will persist across southwest
and central Kansas through early Sunday as a lee side trough of
low pressure remains anchored across eastern Colorado. Southerly
winds may pick up a little through Sunday afternoon as the lee
side trough strengthens.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  67  93  67 /  20  20  30  30
GCK  96  65  94  64 /  20  20  20  20
EHA  95  65  95  64 /  20  20  20  20
LBL  95  66  96  66 /  20  20  20  20
HYS  94  66  89  66 /  20  30  40  50
P28  93  69  94  70 /  20  30  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jul 2, 3:02 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
402 AM CDT Sun Jul 2 2017

KSZ030-031-043>046-061>066-074>081-084>090-030915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
402 AM CDT Sun Jul 2 2017 /302 AM MDT Sun Jul 2 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will possible late this afternoon and evening across
central and portions of southwest Kansas. Some storms may become
severe capable of producing quarter to golf ball size hail and
damaging winds in excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible Monday
and Tuesday. Any storms that develop will be capable of producing
up to quarter size hail and damaging winds in excess of 60 mph.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Elevated risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
evening...mainly east of a Garden City to Meade line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, Jul 2, 3:54 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 AM CDT SUN JUL 2 2017

KSZ030-031-021100-
Trego KS-Ellis KS-
454 AM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND ELLIS
COUNTIES UNTIL 600 AM CDT...

At 454 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Ogallah, or 8 miles east of Wakeeney, moving east at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hays, Wakeeney, Ellis, Victoria, Catherine, Ogallah, Walker, Emmeram,
Yocemento, Toulon, Riga, Turkville and Hays Regional Airport.

LAT...LON 3882 9904 3891 9995 3913 9987 3913 9904
TIME...MOT...LOC 0954Z 278DEG 13KT 3904 9973

HOVORKA

The radar

The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Ellis

When
July 2, 4:00 AM CST to 10:00 AM CST
Where
Ellis County, 2.55 mi WNW of Emmeram to 2.77 mi NNW of Emmeram
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.990, -99.170

Rainfall was 5.15 inches 3 miles northwest of Emmeram. Water was over many county roads in the area.

Hail, Ness

When
July 2, 6:02 AM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.450, -99.910

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716422, 716423.